How Hypoglycemia Unawareness Affects People with Diabetes
Hypoglycemia unawareness is more common than previously thought and can lead to serious complications.
Hypoglycemia unawareness, also called impaired awareness of hypoglycemia, was considered a complication mostly seen in people with type 1 diabetes. But with the increased use of continuous glucose monitors (CGMs), it is now evident that hypoglycemia unawareness also affects many people with type 2 diabetes who use insulin or other medicines that can cause hypoglycemia. The CDC reports that in 2019, 1.6 million adults 20 years or older had type 1 diabetes and used insulin, and 3.1 million with all types of diabetes began to use insulin within a year of their diagnosis.
Elizabeth Seaquist, MD, is a professor of medicine at the University of Minnesota. As an expert in hypoglycemia unawareness, she shares her insights on managing this complication.
Q: What is hypoglycemia?
A: Hypoglycemia occurs when a person’s blood glucose level drops below what is considered a normal value for that person. In healthy people, this fall in glucose is associated with typical symptoms of low blood sugar such as sweating and palpitations, and is relieved by consuming carbohydrates. However, in people with diabetes who are treated with insulin or sulfonylureas, the typical symptoms of hypoglycemia can be reduced when they experience frequent drops in their blood glucose. So, the definitions of hypoglycemia in people with diabetes are based on the consequences of different levels of hypoglycemia for each person.
Level 1 hypoglycemia is when blood glucose is lower than 70 mg/dL. Some people may be used to this level of blood glucose, and they may not have symptoms of hypoglycemia. However, this value alerts people about the risk for a further fall in glucose, so they can be active by consuming some carbohydrates.
Level 2 hypoglycemia is when blood glucose levels are lower than 54 mg/dL. People may have symptoms that include tremors or sweating when the glycemia is between 50 mg/dL to 60 mg/dL, but not everybody does. These levels are associated with major consequences, such as losing consciousness. If a person treated with insulin or sulfonylureas has these readings often, the treatment should be reevaluated.
Level 3 hypoglycemia is when a person experiences episodes that require assistance from another person for recovery because they are confused or unconscious. A blood glucose level is not required to define hypoglycemia in this setting, but with consumption of carbohydrates, or glucagon if they are unable to take something by mouth, the person will be lucid again or recover consciousness.
Q: What is hypoglycemia unawareness, and how common is it?
A: Hypoglycemia unawareness is a condition in which people treated with insulin or sulfonylurea have diminished or no ability to perceive the onset of hypoglycemia level 2.
If a person never has experienced hypoglycemia before, their symptoms may begin when their blood glucose level is around 60 mg/dL. However, if someone is exposed to recurrent episodes of hypoglycemia, the glucose level that triggers symptoms of hypoglycemia keeps getting lower and lower. So, if yesterday the person had symptoms of hypoglycemia with a blood sugar of 60 mg/dL, today they might not get symptoms until their glucose level is at 55 mg/dL. While the person’s glucose level threshold for symptoms keeps dropping, unfortunately the glucose level that triggers unconsciousness does not drop. So, the person may not notice their symptoms until it is too late, and they become unconscious.
About 25% of people who have type 1 diabetes experience hypoglycemia unawareness. You may also see hypoglycemia unawareness in approximately 10 to 15% of people with type 2 diabetes that use insulin or sulfonylureas, and with the use of CGMs, it is becoming evident that this percentage may be higher. The frequency is so high, many people on insulin have hypoglycemia several times a week.
Q: What are the risk factors for developing hypoglycemia unawareness?
A: A person must be taking a medicine that causes hypoglycemia, such as insulin or sulfonylurea. We also see other risk factors such as having diabetes for 20 or 30 years, trying too hard to reach low glucose levels, or having trouble managing their diabetes.
We can also see this in people with impaired cognitive function, dementia, anxiety, or depression, because these problems limit the person’s ability to manage the disease.
Q: What are the complications of hypoglycemia unawareness?
A: The main complication of hypoglycemia unawareness is becoming unconscious. Unconsciousness may lead to other problems like car accidents or accidents at work, which may result in severe injury for the person and for others.
Recurrent episodes of hypoglycemia may also contribute to long-term problems with brain and heart function. For example, people who have an episode of severe hypoglycemia are at a greater risk of having a heart attack or a stroke in the next year.
It is not clear if this is only because of the hypoglycemia, or if these are just very frail people. Health care professionals should keep this in mind and pay close attention to other risk factors for cardiovascular disease in these patients, such as hypertension and high cholesterol.
Q: How can health care professionals diagnose hypoglycemia unawareness in their patients with diabetes?
A: Health care professionals should talk to their patients about hypoglycemia at every visit, and they should ask their patients how low their blood sugar has to go before they have symptoms. So, if someone says, “I don’t feel that my blood sugar is low until it is in the 50s,” that patient may be having frequent hypoglycemia, has developed impaired awareness of hypoglycemia, and is at risk for severe hypoglycemia. This should prompt the health care professional to think about why the patient is experiencing episodes of hypoglycemia. Is the patient using too much insulin? Is the patient skipping meals? Has the patient changed their physical activity level?
This also reminds us that these patients should carry glucagon with them, and someone—a family member, coworker, or teacher—should know how to access and administer it.
Q: How can health care professionals help patients manage hypoglycemia unawareness?
A: Continuous glucose monitors are very good tools for patients that are at risk of hypoglycemia unawareness, because the CGM will alert them if their blood glucose level gets too low. Patients also will know what their blood glucose level is before they drive, and have insights into how food and exercise affect their glycemia.
Health care professionals should also make sure that patients understand that they need to be aware of some circumstances that may put them at risk. For example, they probably need less insulin overnight on days when they’re very active. The same is true for alcohol—if patients drink alcohol, it increases the risk of hypoglycemia, so they should be reminded to eat food if they are going to drink.
Some studies have shown that if patients avoid hypoglycemia for some time, they can begin to feel the symptoms of hypoglycemia again. I have seen this in people with diabetes that participate in my research studies. By preventing hypoglycemia, you can reset the body to respond differently to symptoms of hypoglycemia.
Some health care professionals may prefer to use newer basal insulins in patients at risk of hypoglycemia because these insulins seem to have less risk of hypoglycemia than the older ones, but they can still cause hypoglycemia, and we need to be aware of that.
There hasn’t been good evidence to tell us that insulin pumps can reduce hypoglycemia compared to injections, especially with modern insulins. I think that for many people, it is easier to administer mealtime insulin when they have an insulin pump. So, if they are administering the doses at the right time, they’re probably having less risk of hypoglycemia.
It is also important to remember that some patients may be afraid to report episodes of hypoglycemia to their doctors because of legal implications. For example, some states may require people with diabetes to not have a hypoglycemia episode for 6 to 12 months before they can drive a vehicle. Health care professionals should emphasize to patients that they should know what their blood glucose level is before they drive a car, and that they should have food on hand, so if their glucose level drops, they can manage it.
Q: What research is being conducted on hypoglycemia unawareness?
A: Researchers are interested in different aspects of hypoglycemia unawareness such as the cause, complications, and treatments.
Some groups are studying why recurrent hypoglycemia leads to impaired awareness. Is it a problem with brain adaptation to hypoglycemia, or is it only a problem with people who have severe glucagon deficiency? Other groups are doing research on the long-term effects of recurrent hypoglycemia on the function of other organs.
We’re also very interested in determining which people can reverse their impaired awareness with therapy. One thing I’ve been working on is trying to think about medicines that people can take when they are going to exercise, or after exercise, that will maintain their ability to sense a hypoglycemia episode. I just finished a study where we gave people naloxone during an episode of exercise to determine if they recognize their hypoglycemia the next day, but the study was just completed, so we do not have results yet.
What is your experience managing hypoglycemia unawareness? Tell us in the comments below.